Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 9, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 25, 2009, 4:37 PM CDT for Blanco County, Burnet County, Llano County, Texas. It was in force for 38 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 25, 2009, 4:37 PM CDT (21:37 UTC)
- Expired
- Mar 25, 2009, 5:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Blanco County, TX, Burnet County, TX, Llano County, TX
The radar
The Ft Hood radar (KGRK), 92 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 25, 4:41 PM CDT | HAIL 1.75 | 5 Wsw Sunrise Beach Vil, TX | |
| Mar 25, 4:45 PM CDT | HAIL 1.75 | Sunrise Beach Village, TX | VINYL SIDING DAMAGE ON NEARBY HOMES FROM LARGE HAIL |
| Mar 25, 4:52 PM CDT | HAIL 0.75 | Kingsland, TX | |
| Mar 25, 4:53 PM CDT | HAIL 2 | Horseshoe Bay, TX | |
| Mar 25, 4:55 PM CDT | HAIL 1.75 | 1 Wsw Horseshoe Bay, TX | GOLFBALL SIZED HAIL REPORTED BY COCORAHS OBSERVER. STRONG WINDS IN ADVANCE OF HAIL. |
| Mar 25, 4:57 PM CDT | HAIL 0.5 | Granite Shoals, TX | WIND GUSTS TO 50 MPH |
| Mar 25, 5:08 PM CDT | HAIL 1.25 | Marble Falls, TX | AMATEUR RADIO OPERATOR REPORTED HALF DOLLAR HAIL IN MARBLE FALLS AT THE INTERSECTION OF FM 1431 AND HIGHWAY 281. |
| Mar 25, 5:11 PM CDT | HAIL 1.75 | 8 Se Castell, TX | PUBLIC REPORTED GOLFBALL HAIL SOUTHEAST OF CASTELL. |
| Mar 25, 5:11 PM CDT | HAIL 1.75 | Marble Falls, TX | |
| Mar 25, 5:25 PM CDT | HAIL 1.5 | Spicewood, TX | |
| Mar 25, 5:25 PM CDT | HAIL 2.5 | Spicewood, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 25, 2:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 9.6 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2348 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 252137 SVREWX TXC031-053-299-252215- /O.NEW.KEWX.SV.W.0009.090325T2137Z-090325T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 437 PM CDT WED MAR 25 2009 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BLANCO COUNTY... SOUTHWESTERN BURNET COUNTY... SOUTHEASTERN LLANO COUNTY... * UNTIL 515 PM CDT. * AT 436 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES WEST OF SUNRISE BEACH VILLAGE...OR 9 MILES SOUTHWEST OF KINGSLAND...AND MOVING EAST AT 40 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE GRANITE SHOALS...HORSESHOE BAY...MEADOWLAKES...MARBLE FALLS...SPICEWOOD AND SMITHWICK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING FOR SOUTH CENTRAL TEXAS. && LAT...LON 3071 9813 3043 9813 3053 9864 3067 9864 TIME...MOT...LOC 2137Z 276DEG 33KT 3056 9853 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 3:52 PM CDT, 45 minutes earlier.
Area forecast discussion, Mar 25, 3:52 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 352 PM CDT WED MAR 25 2009 .DISCUSSION... THE FRONTAL LAYER IS ERODING QUICKLY...WITH TEMPERATURES AND DEWPOINT TEMPERATURES RISING AHEAD OF THE DEVELOPING CONVECTION ACROSS THE EDWARDS PLATEAU AND NORTHERN HILL COUNTRY. 20Z LAPS ANALYSIS SHOWS CAPE VALUES APPROACHING 3000 J/KG AND LIFTED INDICES APPROACHING -8C. THE 12Z GFS 6-18H FORECAST LOOKS TO OUTPERFORM THE 12Z AND 18Z NAM12 WITH QPF...SO OUR FORECAST WILL BE CLOSER TO THE GFS IN THE FIRST PERIOD. THE 18Z RUC40 PICKS-UP ON THE CURRENT BATCH OF CONVECTION AND MOVES IT EAST INTO THE AUSTIN METRO AREA BETWEEN 6-7PM...AT THE TAIL-END OF RUSH HOUR. THIS SOLUTION IS BELIEVABLE GIVEN THE CURRENT DIRECTION AND SPEED OF MOVEMENT OF THE THUNDERSTORMS MOVING INTO THE HILL COUNTRY. THE TORNADO WATCH ISSUED EARLIER WILL BE IN EFFECT UNTIL 9 PM...BUT WILL LIKELY DROP SOME OF OUR WESTERN COUNTIES PRIOR TO EXPIRATION TIME AS THUNDERSTORMS MOVE EAST. CONVECTIVE POSSIBILITIES LOOK GOOD ON THURSDAY AFTERNOON AS THE DRYLINE ATTEMPTS TO PUSH/MIX EAST TO NEAR I-35. SPC UPDATED THE DAY 2 CONVECTIVE OUTLOOK TO PUSH THE SLIGHT RISK AREA FURTHER WEST...TO INCLUDE PORTIONS OF THE AUSTIN SAN ANTONIO CORRIDOR. A POTENT UPPER LOW...CURRENTLY TAKING SHAPE OVER THE CENTRAL ROCKIES...WILL PUSH INTO NEW MEXICO ON THURSDAY NIGHT THEN ACROSS THE TEXAS PANHANDLE ON FRIDAY. OUR AREA WILL BE DRY-SLOTTED ...WITH DRY WESTERLY WINDS MIXING DOWN TO THE SURFACE AHEAD OF THE COLD FRONT ASSOCIATED WITH THE UPPER FEATURE. THIS SCENARIO WILL FOCUS CHANCES FOR MEASURABLE PRECIPITATION TO OUR EASTERN-MOST COUNTIES ON FRIDAY. WINDY CONDITIONS ARE FORECAST FRIDAY AHEAD OF THE COLD FRONT...THEN BEHIND THE COLD FRONT FRIDAY NIGHT AND INTO SATURDAY AS WELL. A WIND ADVISORY WILL LIKELY BE REQUIRED. WELL ABOVE NORMAL TEMPERATURES ARE FORECAST BOTH THURSDAY AND FRIDAY IN ADVANCE OF THIS POTENT UPPER LEVEL LOW. BELOW NORMAL TEMPERATURES ARE FORECAST OVER THE WEEKEND BEHIND THE FRONT...WITH NEAR NORMAL TEMPERATURES AND GULF MOISTURE RETURNING EARLY NEXT WEEK. && .FIRE WEATHER... WINDY AND VERY DRY CONDITIONS ARE FORECAST OVER MUCH OF THE AREA FRIDAY INTO SATURDAY. FIRE WEATHER CONDITIONS MAY REACH CRITICAL THRESHOLDS AND A RED FLAG WARNING MAY BE REQUIRED. VERY LOW RELATIVE HUMIDITIES ARE FORECAST THURSDAY AFTERNOON ACROSS THE WESTERN-THIRD OF THE AREA...BUT WINDS ARE NOT FORECAST TO EXCEED CRITICAL THRESHOLDS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 64 79 62 80 43 / 30 50 10 10 - AUSTIN BERGSTROM INTL AIRPORT 58 79 58 81 42 / 30 50 10 10 - NEW BRAUNFELS MUNI AIRPORT 62 80 59 83 41 / 20 40 10 10 - BURNET MUNI AIRPORT 56 79 58 76 38 / 30 40 10 10 - DEL RIO INTL AIRPORT 63 87 58 76 40 / 10 20 - - - GEORGETOWN MUNI AIRPORT 59 78 59 78 40 / 40 40 10 10 - HONDO MUNI AIRPORT 60 84 58 83 39 / 10 30 10 10 - SAN MARCOS MUNI AIRPORT 60 80 59 82 42 / 20 50 10 10 - LA GRANGE - FAYETTE REGIONAL 63 78 65 82 43 / 30 50 20 20 - SAN ANTONIO INTL AIRPORT 62 82 59 82 44 / 10 40 10 10 - STINSON MUNI AIRPORT 63 83 62 83 42 / 10 40 10 10 - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 11/25/SS
Hazardous weather outlook, Mar 25, 3:22 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 322 PM CDT WED MAR 25 2009 TXZ171>173-183>194-202>209-217>225-228-261100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 322 PM CDT WED MAR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS BETWEEN 3 AND 8 PM ACROSS MUCH OF SOUTH CENTRAL TEXAS WITH LARGE HAIL AND ISOLATED TORNADOES BEING THE PRIMARY THREATS. THE GREATEST THREAT AREA IS ALONG AN NORTH OF STATE HIGHWAY 71. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY BETWEEN 2 AND 8 PM...MAINLY ALONG AND EAST OF HIGHWAY 281. WINDY AND VERY DRY CONDITIONS ARE FORECAST FRIDAY AFTERNOON THROUGH SATURDAY. A WIND ADVISORY WILL LIKELY BE REQUIRED. IN ADDITION...A RED FLAG WARNING MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Mar 25, 2:55 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 255 PM CDT WED MAR 25 2009 TXZ184-252100- EDWARDS- 255 PM CDT WED MAR 25 2009 ...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS COUNTY... AT 254 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 20 MILES NORTHWEST OF ROCKSPRINGS...MOVING EAST AT 20 MPH. PEOPLE IN FAR NORTHERN EDWARDS COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
Special weather statement, Mar 25, 3:57 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 357 PM CDT WED MAR 25 2009 TXZ184-186-252200- EDWARDS-KERR- 357 PM CDT WED MAR 25 2009 ...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS AND KERR COUNTIES... AT 357 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF TELEGRAPH...OR 18 MILES SOUTH OF JUNCTION... MOVING EAST AT 30 MPH. PEOPLE IN NORTHEASTERN EDWARDS AND NORTHWESTERN KERR COUNTIES... INCLUDING THE FOLLOWING LOCATIONS...MOUNTAIN HOME...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
Local storm report, Mar 25, 4:08 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
408 PM CDT WED MAR 25 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL CASTELL 30.70N 98.50W
03/25/2009 E0.25 INCH LLANO TX LAW ENFORCEMENT
&&
EVENT NUMBER 00337
JPBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 3:45 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Llano | 60 min |
| Mar 25, 4:00 PM CDT | Tornado Warning | EWX | Llano | 45 min |
| Mar 25, 4:48 PM CDT | Tornado Warning | EWX | Blanco, Burnet, Llano | 42 min |
| Mar 25, 4:59 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Travis, Williamson | 46 min |
| Mar 25, 5:18 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Gillespie, Kendall | 42 min |
| Mar 25, 5:35 PM CDT | Severe Thunderstorm Warning | EWX | Travis, Williamson | 55 min |
| Mar 25, 6:05 PM CDT | Areal Flood Advisory | EWX | Hays, Travis, Williamson | 100 min |
| Mar 25, 6:11 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Lee, Travis, Williamson | 40 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.